Atomoxetine: risk of psychotic or manic symptoms in children and adolescents
- Medicines and Healthcare products Regulatory Agency
- 1 March 2009
- Therapeutic area:
- Paediatrics and neonatology and Psychiatry
Atomoxetine is associated with treatment-emergent psychotic or manic symptoms in children and adolescents - consider stopping this if symptoms occur.
Article date: March 2009
Atomoxetine (Strattera) is a selective noradrenaline reuptake inhibitor, authorised to treat attention-deficit/hyperactivity disorder (ADHD) as part of a comprehensive treatment regimen.
Continued case reports of possible nervous-system and psychiatric adverse effects prompted a review of data from all sources, resulting in updated information on the risk of new-onset or worsening of serious psychiatric disorders, including psychotic reactions, hallucinations, mania, and agitation. Product information for prescribers has been updated to reflect more fully the emerging safety information.
$CTA Advice for healthcare professionals includes:
- at normal doses, atomoxetine can be associated with treatment-emergent psychotic or manic symptoms (eg, hallucinations, delusional thinking, mania, or agitation) in children and adolescents without a history of psychotic illness or mania
- if such symptoms occur, consideration should be given to a possible causal role of atomoxetine and discontinuation of treatment
- it remains possible that atomoxetine might exacerbate pre-existing psychotic or manic symptoms
Article citation: Drug Safety Update March 2009, vol 2 issue 8: 4.
Published: 1 March 2009